Lidocaine-Associated Cardiac Events in Newborns with Seizures: Incidence, Symptoms and Contributing Factors.

Neonatology

PubMedID: 26111505

Weeke LC, Schalkwijk S, Toet MC, van Rooij LG, DE Vries LS, van den Broek MP. Lidocaine-Associated Cardiac Events in Newborns with Seizures: Incidence, Symptoms and Contributing Factors. Neonatology. 2015;108(2):130-136.
BACKGROUND
Lidocaine is an effective therapy for neonatal seizures; however, it is not widely used, presumably due to the risk of cardiac events.

OBJECTIVE
To investigate the incidence of cardiac events in full-term and preterm infants receiving lidocaine for seizures.

METHODS
Full-term (n = 368) and preterm (n = 153) infants, admitted to a level 3 neonatal intensive care unit from 1992 to 2012, who received lidocaine for seizures were retrospectively studied. The causal relation between reported cardiac events and lidocaine administration was evaluated based on expected plasma concentrations, symptoms and relevant interactions during cardiac events.

RESULTS
Cardiac events were reported in 11/521 infants (2.1%; 9 full-term, 2 preterm). In 7/11 infants the causal relation was considered plausible, in 3/11 questionable and in 1/11 implausible. The incidence was calculated to be 1.3-1.9% (n = 7-10/521), but was only 0.4% (n = 1/246, p = 0.02) when using reduced-dose regimens. Important risk factors for cardiac events were unstable potassium, (congenital) cardiac dysfunction and concurrent phenytoin use.

CONCLUSIONS
Lidocaine-associated cardiac events were rare in our cohort, especially since the introduction of new reduced-dose regimens. This indicates that lidocaine is safe to use as an antiepileptic drug in full-term and preterm infants. © 2015 S. Karger AG, Basel.